Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 760, NWS Jackson, MS

November 18, 2003Choctaw County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Nov 18, 2003, 8:39 AM CST for Choctaw County, Mississippi. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 18, 2003, 8:39 AM CST (14:39 UTC)
Expired
Nov 18, 2003, 9:05 AM CST
In force
26 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Choctaw County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 18, 6:55 AM CSTTornado WatchSPC5 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 2.7 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2003-11-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 211 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2003-11-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 295 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
211 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
701 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
295 m²/s²
0-3 km storm-relative helicity
385 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 181439
SVRJAN
MSC019-181505-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
839 AM CST TUE NOV 18 2003

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHOCTAW COUNTY IN CENTRAL MISSISSIPPI

* UNTIL 905 AM CST

* AT 839 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 11 MILES WEST OF ACKERMAN...OR ABOUT 22 MILES
  NORTHEAST OF KOSCIUSKO...MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR ACKERMAN AT 850 AM CST

A TORNADO WATCH IS ALSO IN EFFECT. TORNADOES CAN DEVELOP SUDDENLY
FROM SEVERE THUNDERSTORMS.

HAIL...DAMAGING WINDS AND TORRENTIAL RAIN ARE EXPECTED WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER WHILE THE STORM PASSES.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES SUDDENLY. BE ALERT FOR
RAPIDLY CHANGING WEATHER CONDITIONS AND BE READY TO ACT QUICKLY.

LAT...LON 3334 8942 3325 8922 3338 8911 3348 8926

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 18, 7:38 AM CST, 1 hour 1 minute earlier.

Area forecast discussion, Nov 18, 7:38 AM CST, 1 hour 1 minute before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
738 AM CST TUE NOV 18 2003

.DISCUSSION...WILL ISSUE AND UPDATE TO RECONFIGURE COUNTIES FOR THE
NEW TORNADO WATCH. THE LIGHTNING HAS PRETTY MUCH GONE BY THE WAYSIDE
AS THE CWA IS EXPERIENCING A LARGE AREA OF MODERATE RAIN ALONG WITH
THE CONVECTIVE LINE THAT IS PRODUCING SCATTERED WIND DAMAGE. THE
REASON FOR LACK OF LIGHTING AND VIGOROUS STORMS IS THE LOW
INSTABILITY OVER THE REGION. BASICALLY IT IS THE STRONG FORCING THAT
IS DRIVING THE THIN CONVECTIVE LINE. WILL CONTINUE TO GET NEW DATA
OVER THE NEXT FEW HOURS AND WILL LOOK AT THE POTENTIAL FOR THE REST
OF THE AFTERNOON. THE SE PORTION OF THE CWA IS STILL UNDER THE GUN
FOR THE NEXT 4 TO 6 HRS AND THEN WE WILL HAVE TO LOOK BACK WEST AND
SEE HOW WE CAN RECOVER FOR WHEN THE INTENSE COLD POOL MOVES IN.
UPDATES WILL BE OUT SHORTLY.
&&

.JAN WATCHES/WARNING/ADVISORIES...
MS...TORNADO WATCH UNTIL 12PM FOR EASTERN HALF.
     FLASH FLOOD WATCH TODAY FOR COUNTIES SOUTH OF I-20.
LA...FLASH FLOOD WATCH TODAY...ZONES 024>026.
AR...NONE.
&&

36/ENTREMONT
Hazardous weather outlook, Nov 18, 6:10 AM CST, 2 hours 29 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
191210-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
0610 AM CST TUE NOV 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TODAY AND TONIGHT...

...THUNDERSTORMS...
SQUALL LINE WITH POTENTIAL FOR DAMAGING WINDS AND ISOLATED
TORNADOES WILL HEAD ACROSS MISSISSIPPI AND MOVE TO THE ALABAMA
BORDER BY EARLY THIS AFTERNOON.  THE THREAT FOR WIDESPREAD AND
POSSIBLY SIGNIFICANT  DAMAGING WIND GUSTS WILL INCREASE WITH
DIURNAL HEATING ACROSS THE EASTERN PART OF MISSISSIPPI.

IN ADDITION...A DEEP UPPER LOW WILL DEVELOP OVER THE ARK-LA-TEX
THIS AFTERNOON.  THE POCKET OF COLD AIR ALOFT WILL RESULT IN
RATHER FAVORABLE CONDITIONS FOR ISOLATED SEVERE THUNDERSTORMS
WITH LARGE HAIL THIS AFTERNOON AND EVENING OVER SOUTHEAST
ARKANSAS AND NORTHERN MISSISSIPPI.  THE THREAT OF LARGE HAIL WILL
BE GREATEST ALONG AND NORTH OF A LINE FROM CROSSETT ARKANSAS TO
GREENVILLE TO GRENADA MISSISSIPPI.

...FLOODING...
ONE TO TWO INCHES OF RAIN IS EXPECTED ACROSS MUCH OF THE AREA
THIS MORNING...WITH THE RAIN ENDING FROM WEST TO EAST BY THE
MIDDAY AND EARLY AFTERNOON HOURS.  LOCAL TRAINING OF HEAVY
THUNDERSTORMS AND TOTALS OF TWO TO FOUR INCHES ARE POSSIBLE TODAY
GENERALLY SOUTH OF INTERSTATE 20.  FLOODING OF LOW LYING
AREAS...CREEKS...AND STREAMS IS POSSIBLE.  PONDING OF WATER ON
ROADWAYS WILL BE A PROBLEM...ESPECIALLY DURING THE MORNING
COMMUTE IN THE INTERSTATE 55 CORRIDOR.

...NON PRECIPITATION...
GUSTY SOUTH WINDS OF 15 TO 25 MPH WITH GUSTS OF 30 TO 35 MPH WILL
CONTINUE THIS MORNING AHEAD OF THE SQUALL LINE.  ABOUT AN HOUR
AFTER THE SQUALL LINE PASSES...THE WINDS WILL DIMINISH AS THEY
SHIFT TO WESTERLY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

...DAYS TWO AND THREE...WEDNESDAY AND THURSDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

...DAYS FOUR THROUGH SEVEN...FRIDAY THROUGH MONDAY...
A STRONG COLD FRONT WILL SWEEP ACROSS THE ARKLAMISS REGION SUNDAY
NIGHT.	ALTHOUGH STRONG VERTICAL WIND SHEAR WOULD SUPPORT SEVERE
THUNDERSTORMS INCLUDING THE POSSIBILITY OF TORNADOES WITH THIS
SYSTEM...THE RETURN OF GULF MOISTURE MAY BE TOO LIMITED TO RESULT
IN SUFFICIENT INSTABILITY FOR SEVERE THUNDERSTORMS.
HOWEVER...ANY INCREASE IN AVAILABLE MOISTURE WOULD RESULT IN A
SIGNIFICANT SEVERE WEATHER OUTBREAK.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTERS WILL BE NEEDED
THIS MORNING IN THE INTERSTATE 55 CORRIDOR AND UNTIL THE EARLY
AFTERNOON ALONG THE INTERSTATE 59 REGION.

SPOTTERS MAY BE NEEDED AGAIN THIS AFTERNOON AND EARLY THIS
EVENING ALONG AND NORTH OF THE HIGHWAY 82 CORRIDOR.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Special weather statement, Nov 18, 6:07 AM CST, 2 hours 32 minutes before
LAZ009-016-025-026-MSZ028-037-038-040-042>045-047>051-053>056-
059>065-072-181400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
607 AM CST TUE NOV 18 2003

TORNADO WATCH NUMBER 957  HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES:

IN LOUISIANA...
CONCORDIA       EAST CARROLL    MADISON         TENSAS

IN MISSISSIPPI...
ADAMS

TORNADO WATCH NUMBER 957  REMAINS IN EFFECT UNTIL 8 AM FOR THE
FOLLOWING COUNTIES:

IN MISSISSIPPI...
ATTALA          CLAIBORNE       COPIAH          COVINGTON
FRANKLIN        HINDS           ISSAQUENA       JEFFERSON
JEFFERSON DAVIS LAWRENCE        LEAKE           LINCOLN
MADISON         MARION          MONTGOMERY      NESHOBA
NEWTON          RANKIN          SCOTT           SIMPSON
SMITH           WARREN          WINSTON         YAZOO

ENTREMONT
Local storm report, Nov 18, 7:21 AM CST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
721 AM CST TUE NOV 18 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0525 AM    EAGLE LAKE                MS   WIND DAMAGE
11/18/03   WARREN                         ROOF DAMAGE TO TWO
                                          RESIDENTS

0525 AM    EAGLE LAKE                MS   WIND DAMAGE
11/18/03   WARREN                         BARN DESTROYED BY HIGH
                                          WINDS NEAR EAGLE LAKE.

0525 AM    LE TOURNEAU               MS   WIND DAMAGE
11/18/03   WARREN                         TREE DOWN SOUTH OF LE
                                          TOURNEAU.

0530 AM    EAGLE BEND                MS   WIND DAMAGE
11/18/03   ISSAQUENA                      TREE DOWN ALONG HIGHWAY
                                          465 NORTH OF EAGLE BEND
                                          REPORTED BY HAM RADIO
                                          OPERATOR.
Local storm report, Nov 18, 7:50 AM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
750 AM CST TUE NOV 18 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0540 AM    PORT GIBSON               MS   WIND DAMAGE
11/18/03   CLAIBORNE                      A FEW TREES DOWN.
                                          REPORTED BY CLAIBORNE
                                          COUNTY SHERIFFS OFFICE.
Special weather statement, Nov 18, 7:51 AM CST, 48 minutes before
MSZ026>033-036>039-042>046-048>052-054>058-062>066-072>074-181800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
0751 AM CST TUE NOV 18 2003

TORNADO WATCH NUMBER 958  HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES:

IN MISSISSIPPI...
CARROLL         COPIAH          GRENADA         HINDS
HOLMES          LINCOLN         MADISON         YAZOO

TORNADO WATCH NUMBER 958  REMAINS IN EFFECT FOR THE FOLLOWING
COUNTIES:

IN MISSISSIPPI...
ATTALA          CHOCTAW         CLARKE          CLAY
COVINGTON       FORREST         JASPER          JEFFERSON DAVIS
JONES           KEMPER          LAMAR           LAUDERDALE
LAWRENCE        LEAKE           LOWNDES         MARION
MONTGOMERY      NESHOBA         NEWTON          NOXUBEE
OKTIBBEHA       RANKIN          SCOTT           SIMPSON
SMITH           WEBSTER         WINSTON

CRAVEN
Local storm report, Nov 18, 8:12 AM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
812 AM CST TUE NOV 18 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0645 AM    2S YAZOO CITY             MS   WIND DAMAGE
11/18/03   YAZOO                          TWO TREES DOWN. REPORTED
                                          BY YAZOO COUNTY 911.
Local storm report, Nov 18, 8:30 AM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
830 AM CST TUE NOV 18 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0815 AM    3S THOMASVILLE            MS   WIND DAMAGE
11/18/03   RANKIN                         A FEW TREES DOWN.
                                          REPORTED BY HAM RADIO
                                          OPERATOR.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 18, 4:12 AM CSTSevere Thunderstorm WarningJANBolivar, Sunflower, Washington58 min
Nov 18, 5:00 AM CSTSevere Thunderstorm WarningJANAdams, Jefferson60 min
Nov 18, 5:14 AM CSTSevere Thunderstorm WarningJANClaiborne, Issaquena, Jefferson, Warren31 min
Nov 18, 5:16 AM CSTSevere Thunderstorm WarningJANBolivar, Leflore, Sunflower59 min
Nov 18, 5:28 AM CSTTornado WarningJANIssaquena, Sharkey, Warren47 min
Nov 18, 5:32 AM CSTTornado WarningJANIssaquena, Sharkey, Warren43 min
Nov 18, 6:05 AM CSTTornado WarningJANHumphreys45 min
Nov 18, 6:14 AM CSTSevere Thunderstorm WarningJANHinds, Madison, Yazoo61 min
Nov 18, 6:27 AM CSTSevere Thunderstorm WarningJANJefferson23 min
Nov 18, 6:34 AM CSTSevere Thunderstorm WarningJANCopiah61 min
Nov 18, 6:40 AM CSTTornado WarningJANLeflore45 min
Nov 18, 7:04 AM CSTSevere Thunderstorm WarningJANHolmes, Yazoo46 min
Nov 18, 7:15 AM CSTSevere Thunderstorm WarningJANHinds, Rankin60 min
Nov 18, 7:17 AM CSTSevere Thunderstorm WarningJANAttala, Madison58 min
Nov 18, 8:20 AM CSTSevere Thunderstorm WarningJANSimpson, Smith45 min
Nov 18, 8:25 AM CSTTornado WarningJANSimpson, Smith45 min
Nov 18, 8:28 AM CSTTornado WarningJANSimpson, Smith42 min
Nov 18, 8:32 AM CSTSevere Thunderstorm WarningJANJefferson Davis18 min
Nov 18, 8:44 AM CSTSevere Thunderstorm WarningJANOktibbeha, Winston46 min
Nov 18, 8:49 AM CSTSevere Thunderstorm WarningJANMarion61 min
Nov 18, 8:50 AM CSTSevere Thunderstorm WarningJANWebster30 min
Nov 18, 8:51 AM CSTTornado WarningJANJasper, Newton, Scott59 min
Nov 18, 8:54 AM CSTSevere Thunderstorm WarningJANCovington61 min
Nov 18, 9:01 AM CSTSevere Thunderstorm WarningJANClay49 min
Nov 18, 9:02 AM CSTTornado WarningJANMarion58 min
Nov 18, 9:07 AM CSTSevere Thunderstorm WarningJANNeshoba43 min
Nov 18, 9:11 AM CSTSevere Thunderstorm WarningJANChoctaw29 min
Nov 18, 9:12 AM CSTSevere Thunderstorm WarningJANJones58 min
Nov 18, 9:17 AM CSTSevere Thunderstorm WarningJANLamar58 min
Nov 18, 9:30 AM CSTSevere Thunderstorm WarningJANOktibbeha, Winston45 min
Nov 18, 9:33 AM CSTTornado WarningJANKemper, Lauderdale57 min
Nov 18, 9:38 AM CSTTornado WarningJANForrest, Lamar62 min
Nov 18, 9:41 AM CSTTornado WarningJANCovington, Jones59 min
Nov 18, 9:46 AM CSTSevere Thunderstorm WarningJANClay44 min
Nov 18, 9:51 AM CSTTornado WarningJANClarke, Jasper, Newton59 min
Nov 18, 9:55 AM CSTSevere Thunderstorm WarningJANNoxubee45 min
Nov 18, 10:04 AM CSTSevere Thunderstorm WarningJANLowndes46 min
Nov 18, 10:29 AM CSTTornado WarningJANLauderdale61 min
Nov 18, 10:36 AM CSTTornado WarningJANLowndes, Noxubee24 min
Nov 18, 10:38 AM CSTTornado WarningJANForrest62 min
Nov 18, 10:41 AM CSTTornado WarningJANJones59 min
Nov 18, 10:50 AM CSTSevere Thunderstorm WarningJANClarke40 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.